Iowa, 2007Flash Flooding in Iowa, August 4, 2007
August 4, 2007 · NWS FSD · 2 events in 2 counties and zones
Thunderstorms produced heavy rain in part of northwest Iowa during the mornng of August 4th. The heavy rain caused flash flooding of roads and low areas in the Le Mars and Storm Lake areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain in part of northwest Iowa during the mornng of August 4th. The heavy rain caused flash flooding of roads and low areas in the Le Mars and Storm Lake areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 4, 2:18 AM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 4, 2:18 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 AM CDT SAT AUG 4 2007
.DISCUSSION...
LARGE RAIN SHIELD WILL MOVE EAST THROUGH THE REST OF THIS MORNING
WITH POCKETS OF HEAVIER RAIN. MAINLY JUST SHOWERS WITH EMBEDDED
THUNDERSTORMS. NO SEVERE STORMS ARE EXPECTED THIS MORNING. RAINFALL
IS ASSOCIATED WITH STRONG ISENTROPIC FORCING AND MOISTURE
ADVECTION...ESPECIALLY NEAR THE H85 BNDRY. AS THIS BNDRY LIFTS NE
THIS MORNING...SO WILL THE BEST CHANCES FOR PRECIPITATION. SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO BACK BUILD...SUCH THAT SCATTERED
CONVECTION SHOULD HOLD ON IN SW MN AND NW IA THROUGH MUSH OF THE
MORNING. SHOULD STILL SEE A FEW SHOWERS CONTINUE INTO THE AFTERNOON
AS WEAKER ISENTROPIC FORCING HOLDS ON ACROSS SW MN AND NW
IA...HOWEVER MAIN BNDRY WILL BE ACROSS CNTRL AND ERN MN.
SOME UNCERTAINTY WITH THE EVOLUTION OF LOW LEVEL FEATURES THIS
AFTERNOON...WHICH CAUSE SOME DIFFICULTLY WITH TEMPERATURES AND THE
POSSIBILITY OF SEVERE STORMS THIS EVENING. NAM IS MUCH MORE
AGGRESSIVE PUSHING 925 FRONT NWRD...THUS ALLOWING FOR CLEARING OF
LOW CLOUDS AND SUBSTANTIAL HEATING. THE NAM SOLUTION PRODUCES
2000-3000 ML CAPES AND VERY UNSTABLE LOW LEVELS AND A VEERING
PROFILE WITH HEIGHT...SUPPORTIVE OF SUPERCELL THUNDERSTORMS. GIVEN
THE POOR RECENT PERFORMANCE OF THE NAM...FOLLOWING THE GFS SOLUTION.
ALSO...ATTM GFS MUCH CLOSER WITH SFC PRESSURE FIELD. THE GFS KEEPS
925 BNDRY FARTHER SOUTH...WITH ERLY SFC FLOW OVER THROUGH MUCH OF
THE DAY. THEREFORE...KEPT TEMPERATURES RATHER COOL N AND E OF THE
BNDRY...ESPECIALLY INTO SW MN WHERE SHOWERS AND UPSLOPE FLOW DO NOT
FAVOR WARMING. ALSO THINKING STRATUS...WHICH CURRENTLY EXTENDS ALL
THE WAY BACK INTO NW SD WILL TAKE SOME TIME TO ERODE AND BREAK UP.
PROVIDED LOW CLOUDS HOLD AND SFC TEMPS DO NOT WARM APPRECIABLY...
SEVERE WEATHER THREAT LATE THIS AFTERNOON WILL BE VERY LOW...BUT IS
SOMETHING TO WATCH. WILL NOT MENTION ANY CHANCE OF SEVERE IN THE HWO
AT THIS TIME.
FOR THE REST OF THE FORECAST PERIOD...CONTINUED CHANCES FOR
PRECIPITATION AS WEATHER PATTERN CERTAINLY MORE ACTIVE THAN SEEN IN
THE LAST MONTH OR SO. AMPLE AMOUNT OF LOW LEVEL MOISTURE WILL BE IN
PLACE THOUGH THE PERIOD...SO DEPENDING ON TIMING AND PLACEMENT OF
SMALLER SCALE FEATURES...MOST LOCATIONS SHOULD BE ABLE TO SQUEEZE
OUT AT LEAST SOME MOISTURE. AT THIS TIME...THE NEXT DECENT CHANCE
FOR RAINFALL LOOKS TO BE MON NIGHT AS UPPER LEVEL ENERGY MOVES
ACROSS SD.
&&
.AVIATION...
SCATTERED MVFR CEILINGS ARE LIKELY DURING AND IN THE WAKE OF ONGOING
MCS THIS MORNING WITH ISOLATED IFR VISIBILITIES. BY EARLY
AFTERNOON...THE MAJORITY OF MVFR CEILING AND VISIBILITY ACTIVITY
SHOULD BE OUT OF THE AREA. GUSTY EAST WINDS TO 35 MPH WILL ALSO BE
POSSIBLE IN THE WAKE OF THE THUNDERSTORM ACTIVITY WHICH COULD CREATE
PERIODS OF LOW LEVEL TURBULENCE.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
LIEBL
Hazardous weather outlook, Aug 4, 4:26 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 AM CDT SAT AUG 04 2007
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
526 AM CDT SAT AUG 04 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE AREA
THIS MORNING...WITH SOME STRONGER STORMS PRODUCING HEAVY
RAINFALL. THUNDERSTORM ACTIVITY ACROSS EASTERN SOUTH DAKOTA WILL
MAINLY DIE OFF BY LATE THIS MORNING...WHILE SCATTERED SHOWERS AND
THUNDERSTORMS WILL PERSIST INTO THE AFTERNOON OVER PORTIONS OF
SOUTHWEST MINNESOTA AND NORTHWEST IOWA. BY THIS EVENING THE
CHANCES FOR THUNDERSTORMS WILL MAINLY BE CONFINED TO NORTHWEST
IOWA. THE THREAT FOR SEVERE THUNDERSTORMS TODAY IS VERY LOW.
FLOODING...
STRONGER THUNDERSTORMS IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA
MAY PRODUCE LOCALIZE FLASH FLOODING EARLY THIS MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA FROM
LATE MONDAY AFTERNOON INTO MONDAY NIGHT. SOME OF THESE STORMS
COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TODAY
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
LIEBL
Flash Flood, Plymouth
- When
- August 4, 5:00 AM CST to 8:00 AM CST
- Where
- Plymouth County, Le Mars
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 42.780, -96.170
Rainfall of more than 4 inches in the town of Le Mars caused flooding of several streets and yards in town.
Flash Flood, Buena Vista
- When
- August 4, 6:01 AM CST to 8:00 AM CST
- Where
- Buena Vista County, Storm Lake
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.650, -95.200
Rainfall of 3 to 4 inches caused flooding of several streets in Storm Lake.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 4 to 16, 20078 deaths · 953 injured · 22 events
- Excessive Heat in Illinois, August 4 to 16, 20073 deaths · 9 injured · 14 events
- Flash Flooding in Arizona, August 4, 20072 deaths · $2,000 · 2 events
- Flash Flooding and Damaging Wind in Iowa, August 4 to 5, 2007$125,000 · 65 kt wind · 4 events
- Flash Flooding in New Mexico, August 4, 2007$28,000 · 2 events
- Hail and Damaging Wind in Maine, August 4, 20072.5 in hail · 17 events
- Damaging Winds in Wyoming, August 4, 2007$12,000 · 52 kt wind · 4 events
- Excessive Heat in Tennessee, August 4 to 29, 20073 events
- Hail in Maine, August 4, 20070.88 in hail · 3 events
- Damaging Winds in Idaho, August 4, 2007$2,000 · 56 kt wind · 2 events
- Damaging Winds in Idaho, August 4, 2007$3,000 · 52 kt wind · 2 events
- Hail in South Dakota, August 4, 20071 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54019, 54020.